Alert archive / Florida / Flash Flood Warnings in 2020
Flash Flood Warning 36, NWS Tallahassee, FL
NWS Tallahassee, FL issued this flash flood warning at Sep 27, 2020, 1:09 PM EDT for Franklin County, Gulf County, Florida. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 27, 2020, 1:09 PM EDT (17:09 UTC)
- Expired
- Sep 27, 2020, 4:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Franklin County, FL, Gulf County, FL
The radar
The Tallahassee radar (KTLH), 104 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 27, 2:00 PM EDT | FLASH FLOOD | Apalachicola, FL | SOCIAL MEDIA REPORT THAT AVENUE F ROAD ALONG WITH ADJACENT YARDS WERE UNDERWATER. |
| Sep 27, 3:00 PM EDT | FLASH FLOOD | Saint George Island, FL | SOCIAL MEDIA REPORT THAT WEST BAY SHORE DR WAS UNDERWATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 51 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -264 J/kg
- Mixed-layer LCL
- 1143 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
679
WGUS52 KTAE 271709
FFWTAE
FLC037-045-272015-
/O.NEW.KTAE.FF.W.0036.200927T1709Z-200927T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
109 PM EDT Sun Sep 27 2020
The National Weather Service in Tallahassee has issued a
* Flash Flood Warning for...
Southwestern Franklin County in Big Bend Florida...
Southern Gulf County in the panhandle of Florida...
* Until 415 PM EDT /315 PM CDT/.
* At 109 PM EDT /1209 PM CDT/, Doppler radar indicated thunderstorms
producing heavy rain across the warned area. Between 3 and 6
inches of rain have fallen in the last 3 Hours. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Apalachicola, Eastpoint, Port St. Joe, St George Island, Franklin,
Tilton, Bay City, Nine Mile, Apalachicola Airport, Eleven Mile,
Odena, Thirteen Mile, Howard Creek, Beverly, Hays Place, Buck
Siding, Creels, Indian Pass, Jones Homestead and Ward Ridge.
Additional rainfall amounts of 2 to 3 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 2985 8542 2985 8541 2987 8535 2990 8526
2990 8496 2987 8479 2982 8474 2975 8474
2969 8479 2968 8480 2963 8489 2958 8504
2963 8528 2965 8532 2967 8534 2973 8541
FLASH FLOOD...RADAR INDICATED
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 6:27 AM EDT, 6 hours 42 minutes earlier.
Area forecast discussion, Sep 27, 6:27 AM EDT, 6 hours 42 minutes before
Area Forecast Discussion National Weather Service Tallahassee FL 627 AM EDT Sun Sep 27 2020 .AVIATION... [Through 12Z Monday] Ceilings will transition from VFR to MVFR as precipitation moves into the terminals - late this morning at ECP and by early this afternoon elsewhere. While precipitation ends this evening, cigs will lower to at least IFR for for all terminals, except at ECP, where MVFR should prevail. Easterly winds at or below 5 knots. && .PREV DISCUSSION [312 AM EDT]... .NEAR TERM [Through Tonight]... The main concern today is the potential for periods of heavy rain, mainly in the FL Panhandle near the Apalachicola River and west. This could result in minor flooding, with the potential for flash flooding remaining low. The pattern features a seasonably strong southwest flow aloft advecting a very moist air mass characterized by Precipitable Water values around 2.2 inches - which is near the daily maximum per SPC Sounding Climatology. An east-west oriented surface trough is expected to develop near the coast and slowly move north toward the I-10 corridor. This will be the focus for the heavier rainfall, aided by divergence from the nearby upper jet. Average rainfall amounts of 1-2 inches are expected over the FL Panhandle, highest near the coast, tapering off elsewhere. Localized amounts of 3-4 inches south of I-10 in the FL Panhandle are possible, especially along the Emerald Coast. Flash Flood Guidance is on the high side for these amounts, so the probability of exceeding them is low, but minor flooding of urban and poor drainage areas is possible. A drying trend is expected tonight. Instability will be greater over the gulf waters south of the Emerald and Forgotten Coasts, where shear profiles could favor some rotating storms, which could lead to waterspouts. These should remain over the water given the lack of instability and Convective Inhibition over the land. Given the extensive cloud cover and precipitation today, sided with the lower of the guidance. Highs in the upper 70s to lower 80s are expected, several degrees below normal. The exception will be the Southeast FL Big Bend, where mid-80s are forecast. .SHORT TERM [Monday Through Wednesday Morning]... A rather energetic long wave upper level trough is expected to dig south out of the central plains, and into the southeast Tuesday through Wednesday. As the main upper level trough digs south out of the central plains, a secondary vorticity maxima is expected to eject equatorward out of Minnesota and quickly merge at the base of the aforementioned long wave trough over the central northern Gulf Coast. This energetic evolution in the mid and upper levels of the atmosphere will generate strong upper level divergence over our region on Tuesday and Wednesday as surface cyclogenesis responds to the upper level dynamics. Fortunately for our area, the surface cyclone is expected to mainly develop east of our region as high pressure and strong northwesterly flow associated with the surface high pressure behind the upper level trough quickly pushes into the region. At this time, the severe weather threat looks low as the better chances push off to the east with the developing surface cyclone and associated cold front that will have already pushed east of the region. There still remains the chance that portions of our far eastern zones could see a few stronger storms Tuesday afternoon; however, those chances remain low. Trailing the cold front, will be much cooler and drier air from the previously discussed surface high pressure system. The northwest winds behind the cold front on Tuesday and Wednesday will remain brisk as the pressure falls to the east of our region occurs from the previously discussed surface cyclogenesis. Temperatures ahead of the front on Tuesday will likely reach the low 80s, meanwhile behind the cold front temperatures will likely only reach the low 70s. Lows overnight Tuesday into Wednesday are expected to fall well into the mid 50s for the entire region as the base of the upper level trough and associated depressed tropopause are directly over our region. .LONG TERM [Wednesday Through Sunday]... High pressure and sunny weather will predominantly take over once the cold front has cleared the region Tuesday evening. With high pressure overhead, the chances of rain are near zero for the entirety of the long term period. Temperatures will remain comfortable as highs in the mid 70s to low 80s across the region are expected through this period. The drier air at the surface will lead to fairly beautiful weather. Temperatures at night will feel like fall as lows fall into the low to mid 50s through the period. .MARINE... Light winds less than 10 knots and seas generally less than 1 foot will create rather favorable boating conditions through Monday prior to the arrival of a rather energetic upper level trough and associated cold front. The chances of showers and thunderstorms will exist across all waters starting today, and persist through the eventual frontal passage Tuesday night. Behind the cold front, brisk northwest winds may possibly reach advisory levels at times Tuesday evening through Wednesday. Winds are expected to remain elevated at cautionary levels through the end of the work week. .FIRE WEATHER... Low dispersions are likely across portions of the area today and Monday. Otherwise, there are no other fire weather concerns over the next several days. .HYDROLOGY... The Choctawhatchee and Chipola rivers remain in flood today, with both the Choctawhatchee River at Bruce and the Chipola River at Altha in minor flood. Each of these rivers will continue a slow fall over the next several days. A few locations today may receive higher rainfall totals than expected, especially along coastal regions as storms training from the near shore waters linger along the panhandle this afternoon. These regions should be watched for nuisance flooding later this afternoon especially given that soils are already saturated from rainfall from Sally just a week and a half ago. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested. However, spotters are always encouraged to safely report significant weather conditions when they occur (while following all local, state, and CDC guidelines) by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 81 71 84 70 79 / 70 40 60 40 70 Panama City 79 72 84 68 76 / 80 50 50 40 60 Dothan 79 69 84 64 72 / 70 30 30 30 60 Albany 79 70 83 68 76 / 70 40 40 20 70 Valdosta 84 70 83 70 80 / 70 50 70 40 80 Cross City 87 72 85 71 84 / 60 50 70 60 80 Apalachicola 80 73 83 71 79 / 80 60 60 40 70 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...LF SHORT TERM...Bunker LONG TERM...Bunker AVIATION...LF MARINE...Bunker FIRE WEATHER...LF HYDROLOGY...Bunker
In the hours before
Special weather statement, Sep 27, 11:39 AM EDT, 1 hour 30 minutes before
Special Weather Statement National Weather Service Tallahassee FL 1139 AM EDT Sun Sep 27 2020 FLZ115-271630- Coastal Franklin FL- 1139 AM EDT Sun Sep 27 2020 ...SIGNIFICANT WEATHER ADVISORY FOR UNTIL 1230 PM EDT... At 1138 AM EDT, Doppler radar was tracking a strong thunderstorm over St George Island, moving northeast at 15 mph. Winds in excess of 40 mph will be possible with this storm. Rainfall amounts of two to three inches is also possible. Locations impacted include... St George Island and St George Island St Pk. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 2965 8497 2982 8465 2976 8459 2958 8490 TIME...MOT...LOC 1538Z 233DEG 14KT 2966 8488 55-SCHOLL
Local storm report, Sep 27, 1:03 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
103 PM EDT SUN SEP 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM FLOOD HWY 98 BETWEEN 12TH AND 29.72N 85.00W
09/27/2020 FRANKLIN FL COUNTY OFFICIAL
WATER OVER ROADS ON HWY-98 BETWEEN 12TH AND
24TH ST IN APALACHICOLA.
&&
IGThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 10:52 AM EDT | Areal Flood Advisory | TAE | Franklin, Gulf | 53 min |
| Sep 27, 11:07 AM EDT | Special Marine Warning | TAE | 53 min | |
| Sep 27, 11:37 AM EDT | Special Marine Warning | TAE | 38 min | |
| Sep 27, 11:39 AM EDT | Special Weather Statement | TAE | Franklin | 51 min |
| Sep 27, 11:55 AM EDT | Special Marine Warning | TAE | 28 min | |
| Sep 27, 12:00 PM EDT | Areal Flood Advisory | TAE | Franklin, Gulf | 2 hr |
| Sep 27, 3:14 PM EDT | Special Marine Warning | TAE | 61 min | |
| Sep 27, 4:09 PM EDT | Special Marine Warning | TAE | 96 min |
Nearby
Flash Flood Warnings in Florida, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.